West Virginia, 2009

Flash Flood and Heavy Rain in West Virginia, August 12, 2009

August 12, 2009 · NWS RLX · 2 events in 2 counties and zones

Localized downpours occurred during the predawn hours in Wayne and Boone Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Localized downpours occurred during the predawn hours in Wayne and Boone Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 12, 1:12 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 12, 1:12 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
212 AM EDT WED AUG 12 2009

.SYNOPSIS...
A WEAK COOL FRONT WILL DRIFT SOUTH ACROSS OUR AREA TONIGHT AND
WEDNESDAY..WITH SCATTERED SHOWERS AND THUNDERSTORMS.  AFTER A MAINLY
DRY THURSDAY...SCATTERED STORMS REMAIN POSSIBLE FRIDAY INTO THE
WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
ONLY MINOR UPDATES MADE TO THE FORECAST THIS EVENING. COLD FRONT
CURRENTLY LOCATED ACROSS CENTRAL PA/OH/IN WILL CONTINUE TO MOVE
SOUTH INTO THE CWA TONIGHT. MUCH OF THE THUNDERSTORM ACTIVITY
TONIGHT HAS BEEN OVER NORTHERN WV AND SE OHIO ZONES IN ASSOCIATION
WITH THIS FRONTAL BOUNDARY...AND SOUTH OF THE CWA IN VA/NC IN
ASSOCIATION WITH A VORT MAX MOVING THROUGH THOSE AREAS. HEAVY RAIN
IS EXPECTED IN ANY SHOWERS/STORMS THAT MOVE THROUGH THE REGION
TONIGHT...WHICH COULD CREATE LOCALIZED WATER ISSUES. STILL THINKING
BULK OF CONVECTIVE ACTIVITY SHOULD DIMINISH WITH LOSS OF DAYTIME
HEATING...HOWEVER...SHOWERS AND THUNDERSTORMS WILL CONTINUE AS THE
FRONT CONTINUES TO SAG SOUTH INTO THE REGION. SHOWERS AND
THUNDERSTORMS CONTINUE ACROSS THE REGION TOMORROW AS THE COLD FRONT
CONTINUES TO TREK THROUGH THE REGION...AND AS THE MAIN UPPER LEVEL
TROUGH MOVES THROUGH THE REGION ON WEDNESDAY.

PREVIOUS DISCUSSION FOLLOWS...
MODELS ARE IN AGREEMENT WITH VERY WEAK COOL FRONT DRIFTING SOUTHWARD
TONIGHT...REACHING PARKERSBURG AREA AROUND 06Z...AND CHARLESTON TO
CLARKSBURG AROUND 12Z. IT THEN CONTINUES SOUTHEASTWARD INTO THE
MOUNTAINS WEDNESDAY AFTERNOON.

OTHERWISE...A DIFFICULT FORECAST IS AT HAND. MODELS DISAGREE ON HOW
DEEP THE MOISTURE WILL BE AHEAD OF THE FRONT...AND IN THE EMBEDDED
VORTS ROTATING THRU THE APPROACHING WEAK UPPER TROUGH THAT WILL
CARRY THE FRONT INTO OUR AREA.

FOR THIS AFTERNOON...A RATHER DRY MID LEVEL ATMOSPHERE IS KEEPING
CONVECTION AT A MINIMUM SO FAR...EXCEPT IN THE SOUTHERN MOUNTAINS
WHERE DEEPER MOISTURE UNDERLIES A SHORT WAVE MOVING THROUGH. THIS
CONVECTION...AND AFTERNOON WIDELY SCATTERED CONVECTION
ELSEWHERE...WILL RAPIDLY DIMINISH WITH LOSS OF HEATING.

FOR THE REMAINDER OF THE FORECAST...WILL FOLLOW THE NAM LEAD OF
ENHANCING CONVECTION ALONG THE FRONT AS IT DROPS SOUTH. DESPITE LOSS
OF HEATING...THERE IS THE UPPER LEVEL TROUGH TO LEND SOME
SUPPORT...AND CONVECTION ALONG FRONT OVER NORTHERN OHIO MAY
CONSOLIDATE AND DROP SOUTHEAST IN SOME ORGANIZED FASHION. STILL
NOT CONFIDENT ENOUGH TO GO MORE THAN HIGH CHANCE ALONG THE FRONT.

BY 12Z WEDNESDAY...MOST OF THE CONVECTION WILL BE EAST OF THE I79
CORRIDOR...ALONG AND SOUTHEAST OF THE FRONT...WITH DRIER AIR FINALLY
FILTERING IN BEHIND THE FRONT. BEST POPS WEDNESDAY WILL BE IN THE
SOUTHERN MOUNTAINS...WHERE DEEPER MOISTURE...FRONT...AND HEATING
WILL COMBINE.

GOING ON THE MILDER SIDE OF GUIDANCE TONIGHT AND WEDNESDAY.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
NAM APPEARS TO BE THE ODD MODEL OUT FOR THIS PERIOD.  WHILE MOST
OTHER GUIDANCE BRING A WEAKNESS/MINOR TROUGH ACROSS IN THE H500 FLOW
WEDNESDAY NIGHT INTO THURSDAY...THE NAM WANTS TO CLOSE OFF AN UPPER
LOW AND KEEP IT OVER THE CWA THURSDAY NIGHT.  THIS DOES NOT SEEM AS
REASONABLE AS THERE DOES NOT APPEAR TO BE ENOUGH ENERGY TO ALLOW
PINCHING OF THE FLOW TO OCCUR...THUS GOING WITH MORE OF A GFS/ECMWF
COMPROMISE.

THE COLD FRONT WILL BE IN THE VICINITY OF THE OHIO RIVER 00Z
THURSDAY.  THE BOUNDARY MAY THEN DO THE TYPICAL
FADE-AND-JUMP-THE-MOUNTAINS TRICK OVERNIGHT...SHOWING UP OVER THE
EASTERN APPALACHIANS ONCE MIXING GETS GOING THURSDAY MORNING.  HAVE
SOME SMALL POPS ALONG/EAST OF I-79 TO START WEDNESDAY EVENING BEFORE
DROPPING THEM OFF WITH LOSS OF HEATING.  THURSDAY MAY FEATURE THE
LEAST CONVECTIVE COVERAGE OF THE NEXT SEVERAL DAYS.  PWAT VALUES MAY
DROP TO AT OR BELOW AN INCH AREAWIDE...WITH SOUTHEAST FLOW NOT
DEVELOPING UNTIL LATER THURSDAY NIGHT.  SO...ONLY HAVE A SLIGHT
CHANCE ALONG THE MOUNTAINS DURING THE AFTERNOON FIGURING ON ELEVATED
HEAT SOURCE EFFECT.

MAINTAINED THESE SLIGHT CHANCE POPS THROUGH THURSDAY NIGHT WITH
AFOREMENTIONED SOUTHEAST FLOW DEVELOPING.  WENT WITH A DIURNAL
PATTERN FOR POPS FRIDAY AFTERNOON/EVENING...WITH HIGHER VALUES IN
THE MOUNTAINS.

FOR TEMPERATURES...GENERALLY STAYED CLOSE TO THE MET FOR DAYTIME
HIGHS...AND WENT A TOUCH ABOVE MAV/MET FOR OVERNIGHT LOWS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
GENERALLY FOLLOWED HPC IDEAS FOR THE EXTENDED...WHICH FOLLOWS THE
ECMWF AND ITS ENSEMBLES.  H500 RIDGE BECOMES WELL ESTABLISHED OVER
THE EASTERN U.S. AND WILL DEFLECT ANY MAJOR SYSTEMS THROUGH EARLY
NEXT WEEK.  CONTINUING WITH A DIURNAL PATTERN TO POPS EACH DAY FOR
SCATTERED AFTERNOON/EVENING CONVECTION.  BEST COVERAGE WILL CONTINUE
TO BE IN THE MOUNTAINS SATURDAY.  SOUTHEAST FLOW BEGINS TO BREAK
DOWN THEREAFTER...AND PRECIP PATTERN BECOMES A BIT MORE GENERAL.
HPC TEMPERATURES FOLLOWED THE MEX...WHICH WAS ON THE UPPER EDGE OF
THE ENSEMBLE NUMBERS.  THIS SEEMS REASONABLE GIVEN EXPECTED LONGWAVE
PATTERN.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
06Z WEDNESDAY THRU 06Z THURSDAY...
THE UPPER TROUGH CONTINUES TO MAKE SLOW PROGRESS ACROSS THE OHIO
VALLEY WITH CONVECTION CONTINUING TO DEVELOP IN ADVANCE OF THE
TROUGH IN THE DEEPER MOISTURE. ONE LAST SHORTWAVE ROTATING NE
AHEAD OF THE TROUGH IS KEEPING THE CONVECTION GOING ACROSS ERN KY
AND THE COAL FIELDS TONIGHT. THIS CONVECTION SHOULD CONTINUE TO
MAKE PROGRESS ENE WHICH WILL KEEP IT IN THE SOUTHEASTERN MOUNTAINS
THROUGH ABOUT 11Z. EXPECT MVFR CONDITIONS WITH THE MAJORITY OF THE
SHOWERS...ALTHOUGH PERIODS OF IFR CEILINGS ARE POSSIBLE...AT BKW.
ELSEWHERE...THE CLOUDS ARE STARTING TO BREAK OVER OHIO AS THE
TROUGH AXIS APPROACHES. TIMING ON SATELLITE HAS THE CLEARING
REACHING THE OHIO RIVER AROUND 9Z. SO HAVE SPED UP THE CLEARING
SOME...WHICH ALSO RESULTED IN ADDING SOME ADDITIONAL FOG AT
HTS/PKB/CRW/CKB. EKN IS QUESTIONABLE ON THE FOG AS THE HIGH CLOUDS
DO NOT CLEAR UNTIL RIGHT AROUND SUNRISE...WHICH MAY KEEP THEM FROM
MUCH MORE THAN MVFR CONDITIONS.

THE DEEPER MOISTURE MOVES EAST OF THE AREA BY 15Z...TAKING MUCH OF
THE SHOWER ACTIVITY WITH IT. THE UPPER TROUGH AXIS REACHES THE
OHIO RIVER AROUND 18Z WHILE THE SURFACE COLD FRONT GETS INTO THE
MOUNTAINS AND DISSIPATES. WITH THE DEEPER MOISTURE GONE...JUST
EXPECTING CU TO FORM WITH THE HEATING OF THE DAY.

BY EVENING...THE CLOUDS SHOULD GO AWAY WITH THE HEATING OF THE DAY
ENDING. WITH GOOD RADIATIVE WINDS CONDITIONS AND WET SOILS IN MOST
AREAS...SHOULD SEE FOG FORM IN MOST LOCATIONS...GETTING DENSE FROM
6Z ON.

AFTER 06Z THURSDAY...
IFR FOG POSSIBLE THURSDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL/JMV
NEAR TERM...SL
SHORT TERM...CL
LONG TERM...CL
AVIATION...ESS
Hazardous weather outlook, Aug 12, 2:29 AM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
329 AM EDT WED AUG 12 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-130730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
329 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 23 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Boone

When
August 12, 3:00 AM EST to 7:00 AM EST
Where
Boone County, 0.44 mi W of Lory to 2.01 mi SSE of Blue Pennant
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.129, -81.838

Intermittent showers and thunderstorms dumped 1.5 to 2 inches of rain, mostly in 3 to 6 hours during the late night and predawn. Madison reported a total of 1.9 inches. Water briefly blocked some roads, such as along Camp Creek and Rock Creek. A lady stalled her van in water along Route 3 and Rock Creek.

Flash Flood, Wayne

When
August 12, 4:00 AM EST to 8:00 AM EST
Where
Wayne County, Ft Gay to 0.37 mi SSE of Saltpetre
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
38.120, -82.600

Rains of 1.5 to 2 inches, falling mostly between 0300 and 0500E, caused Mill Creek to flood. Water got into a few vulnerable homes, including a mobile home.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191201, 191215.